Montana, 2005

High Wind in Montana, April 9 to 10, 2005

April 9 to 10, 2005 · NWS GGW · 9 events in 9 counties and zones

A strong area of low pressure across the extreme northeast corner of Montana produced a period of strong wind along the backside of the low. Sustained winds of 40 to 50 mph were common with wind gusts as high as 85 mph at the Zortman Mine Raws site.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$746,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong area of low pressure across the extreme northeast corner of Montana produced a period of strong wind along the backside of the low. Sustained winds of 40 to 50 mph were common with wind gusts as high as 85 mph at the Zortman Mine Raws site. A total of 348 power poles were snapped by a combination of wet snow and sleet that stuck to the poles and the strong wind across Phillips, McCone, Garfield, and Prairie Counties. One of the harder hit area was in the Little Rockies where shingles blew off of several houses in the town of Zortman. The Gulch Campground in the Little Rockies was severely impacted by the storm as an estimated 170 trees of varying sizes were either totally blown over or the tops broken off. Other areas that were particularly hard hit included Brockway and Brusett where many power poles snapped. Although the power was restored to most areas within a couple of days, a few spots remained without power for nearly a week. The lack of electricity made calving operations difficult for many ranchers. A few of the higher wind gusts included:Zortman Mine Raws Site (Phillips county): 85 mphKing Coulee Raws Site (Valley county): 72 mphBluff Creek Raws Site (Valley county): 62 mph

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 9, 1:32 PM MST, 13 minutes earlier.

Area forecast discussion, Apr 9, 1:32 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
232 PM MDT SAT APR 9 2005

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH MONDAY...
LOW BECOMING STACKED OVER THE NORTHEAST CORNER OF MONTANA AT THIS
TIME. NE ZONES STILL IN WARMER AIR WITH TEMPERATURES IN THE 60S
WHILE THE WESTERN ZONES ARE STUCK IN THE 30S WITH WIDESPREAD RAIN.
SNOW HAS BEEN REPORTED AT SOME HIGHER ELEVATION LOCATIONS WITH 2
INCHES OF SLUSH AT ZORTMAN IN THE LITTLE ROCKIES. MEANWHILE...THERE
ARE RAIN SHOWERS MOVING WEST THROUGH MCCONE AND ROOSEVELT COUNTIES
AT THIS TIME.

THE STACKED LOW WILL MOVE SLOWLY NORTHEAST TONIGHT AND SUNDAY WITH
THE WRAP AROUND PRECIP GRADUALLY MOVING EAST ACROSS THE FORECAST
AREA. SOME COLD AIR ADVECTION TONIGHT SHOULD EVENTUALLY CHANGE THE
PRECIP TYPE FROM RAIN TO SNOW BUT THE TIMING WILL BE HEAVILY
ELEVATION DEPENDENT. WITH A LATER START TO THE SNOW THAN EARLIER
EXPECTED AND TEMPERATURES STAYING ABOVE FREEZING FOR PART OF
TONIGHT...NO LONGER SEE WARNING CRITERIA ACCUMULATIONS OF 6 INCHES
WITH THIS SYSTEM. WILL DOWNGRADE WARNING TO A WINTER WEATHER
ADVISORY FOR MOST AREAS NORTH OF THE MISSOURI RIVER TONIGHT AND
SUNDAY MORNING. THE THE AREAS NEAR THE NORTH DAKOTA BORDER EXPECTED
TO HANG ONTO THE WARMER AIR MOST OF THE NIGHT...THE CHANGE OVER TO
SNOW WILL NOT OCCUR UNTIL AFTER MIDNIGHT AND THAT AREA WILL GET LESS
PRECIP AS THE MAIN WRAP AROUND PRECIP REMAINS WEST OF SHERIDAN
COUNTY MOST OF THE NIGHT. WILL CANCEL WINTER STORM WATCH THERE AND
LIMIT SNOW ACCUMULATIONS TO LESS THAN 2 INCHES.

LOW GRADUALLY EXITS THE REGION ON SUNDAY TAKING THE PRECIP WITH IT.
LOOK FOR WINDY CONDITIONS THROUGH SUNDAY AS TIGHT SURFACE GRADIENT
WILL NOT SLACKEN UNTIL LATE SUNDAY AFTERNOON. DRIER AIR MOVING IN
BEHIND SYSTEM SHOULD CLEAR SKIES OUT BY SUNDAY EVENING.

HIGH PRESSURE WILL BRING A CALM AND MOSTLY CLEAR NIGHT SUNDAY NIGHT.
AN SHORTWAVE RIDGE MOVES INTO THE AREA ON MONDAY AND WITH BRIGHT
SUN...TEMPERATURES SHOULD WARM BACK TO ABOVE NORMAL. FORRESTER

 .LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
WEAK UPPER RIDGING OVER THE AREA TUESDAY AND WEDNESDAY WITH RISING
THICKNESSES. HAVE RAISED HIGHS WEDNESDAY AS THE PATTERN IN SPRING IS
OFTEN TO SLOW DOWN FRONTS...ALLOWING FOR STRONGER WARM ADVECTION
AHEAD THAN EXPECTED. 12Z GFS INDICATES POTENTIAL FOR UPPER 60S.
THIS COLD FRONT ARRIVES WEDNESDAY NIGHT BRINGING WITH IT THE NEXT
CHANCE OF SHOWERS AND WITH THE FOLLOWING UPPER TROUGH. THE UPPER
TROUGH IS QUITE STRONG EVEN THOUGH THE MODELS TEND TO SPLIT ITS
ENERGY SOME. MODELS ARE ALSO MORE PROGRESSIVE WITH THE UPPER TROUGH
THAN PREVIOUS RUNS...BUT NOT A LOT HIGHER CONFIDENCE IN THAT
SOLUTION YET. LAST NIGHTS CMC NOW APPEARS THE OUTLIER THOUGH WITH A
LARGE UPPER LOW OVER THE WESTERN STATES LATE IN THE PERIOD. IN ANY
CASE...A TURN TO COOLER WEATHER AGAIN FOR THURSDAY AND FRIDAY.
SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FOR FORT PECK LAKE TODAY THROUGH SUNDAY. WINTER
WEATHER ADVISORY FOR MTZ016-017-018-020-059-061 TONIGHT THROUGH
SUNDAY MORNING.
WINTER WEATHER ADVISORY THIS EVENING FOR MTZ060.

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 9, 9:11 AM MST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1011 AM MDT SAT APR 9 2005

MTZ016>027-059>062-101615-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
1011 AM MDT SAT APR 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THIS EVENING AND TONIGHT FOR
ALL OF VALLEY...NORTHERN PHILLIPS...AND CENTRAL AND SOUTHERN
PHILLIPS COUNTIES. A SNOW ADVISORY IS IN EFFECT UNTIL 6 PM TODAY
FOR SOUTHWEST PHILLIPS COUNTY WHERE UP TO 4 INCHES OF SNOW WILL
FALL OVER THE LITTLE ROCKIES. THERE IS A WINTER STORM WATCH
THIS EVENING AND TONIGHT FOR DANIELS...SHERIDAN...AND ALL OF
ROOSEVELT COUNTY...FOR THE POSSIBILITY OF HEAVY SNOW. FOR DETAILS
ON THESE PLEASE SEE GTFWSWGGW OR WWUS45 KGGW.

A LAKE WIND ADVISORY IS IN EFFECT TODAY AND TONIGHT FOR FORT PECK
LAKE. FOR DETAILS PLEASE SEE GTFNPWGGW OR WWUS75 KGGW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING FOR ALL OF VALLEY...NORTHERN
PHILLIPS...AND CENTRAL AND SOUTHERN PHILLIPS CCOUNTIESEXPIRES AT
NOON SUNDAY. SNOWFALL STORM TOTALS OF 2 TO 4 INCHES AT LOWER
ELEVATIONS...6 TO 9 INCHES AT HIGHER ELEVATIONS ARE EXPECTED. THE
WINTER STORM WATCH FOR DANIELS..SHERIDAN...AND ALL OF ROOSEVELT
COUNTY CONTINUES THROUGH SUNDAY AFTERNOON FOR THE POSSIBILITY OF
HEAVY SNOW. FOR DETAILS ON THESE PLEASE SEE GTFWSWGGW OR WWUS45
KGGW.

THE LAKE WIND ADVISORY FOR FORT PECK LAKE EXPIRES AT 8 PM SUNDAY. FOR
DETAILS PLEASE SEE GTFNPWGGW OR WWUS75 KGGW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Petroleum

When
April 9, 1:45 PM MST to 3:45 PM MST
Where
Petroleum forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

High Wind, Little Rocky Mountains

When
April 9, 2:40 PM MST to April 10, 10:00 AM MST
Where
Little Rocky Mountains forecast zone
Measured
74 kt (85 mph) measured gust
Property damage
$41,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

High Wind, Central and Southern Valley

When
April 9, 2:50 PM MST to April 10, 4:00 AM MST
Where
Central and Southern Valley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

High Wind, Garfield

When
April 9, 4:00 PM MST to 9:00 PM MST
Where
Garfield forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$499,000
Reported by
UTILITY COMPANY
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

High Wind, Prairie

When
April 9, 6:00 PM MST to 11:00 PM MST
Where
Prairie forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$56,000
Reported by
UTILITY COMPANY
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

High Wind, Central and Se Phillips

When
April 9, 6:30 PM MST
Where
Central and Se Phillips forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

High Wind, Northern Valley

When
April 9, 6:50 PM MST to 8:50 PM MST
Where
Northern Valley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

High Wind, McCone

When
April 9, 7:00 PM MST to 9:20 PM MST
Where
McCone forecast zone
Measured
37 kt (43 mph) measured sustained
Property damage
$150,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

High Wind, Northern Phillips

When
April 9, 7:05 PM MST to 10:05 PM MST
Where
Northern Phillips forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443501, 5443416, 5443502, 5443504, 5443505, 5443500, 5443499, 5443503, 5443498.